Indiana, 2011

Flooding in Indiana, July 1 to 2, 2011

July 1 to 2, 2011 · NWS PAH · 4 events in 3 counties and zones

The White and Wabash Rivers, which had risen above flood stage in late June, fell back in early July. Heavy rainfall across southern Illinois and Indiana during the last week of June sent the rivers above flood stage for a week or so.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The White and Wabash Rivers, which had risen above flood stage in late June, fell back in early July. Heavy rainfall across southern Illinois and Indiana during the last week of June sent the rivers above flood stage for a week or so.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 30, 2:59 PM EST, 9 hours 1 minute earlier.

Area forecast discussion, Jun 30, 2:59 PM EST, 9 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
259 PM CDT THU JUN 30 2011

.DISCUSSION...
LITTLE CHANGE TO PREVIOUS FORECAST. THE SURFACE RIDGE IS STILL
HOLDING STRONG OVER THE AREA...WHICH IS SERVING TO KEEP DRIER AIR
OVER THE REGION...AND HOLD OFF THE WARM UP SOME.

THE 12Z GUIDANCE IS IN PRETTY GOOD AGREEMENT OVERALL THROUGH THE
FORECAST. THE UPPER RIDGE WILL BUILD OVER THE AREA THROUGH FRIDAY
AND REMAIN OVER THE AREA SATURDAY. THE ECMWF CONTINUES TO HINT AT
SOME CONVECTION SLIDING SOUTH DOWN THE EDGE OF THE DEVELOPING CAP
THROUGH THE KEVV AREA FRIDAY MORNING. NO OTHER GUIDANCE DEVELOPS
PRECIPITATION THERE...SO WILL MENTION IT HERE BUT NOT INCLUDE A POP
IN THE FORECAST. OTHERWISE...WE SHOULD BE DRY THROUGH SATURDAY.

SATURDAY STILL LOOKS TO BE THE WARMEST DAY...AS THE LOW-LEVEL
THERMAL RIDGE EXTENDS ACROSS THE I-70/64 AREA. GUIDANCE HAS BEEN
GRADUALLY TRENDING LOWER WITH DEWPOINTS...SO HEAT INDICES MAY ONLY
TOUCH 100 IN SOME LOCATIONS SATURDAY AFTERNOON. OTHERWISE...THEY
SHOULD STAY IN THE 90S THROUGH THE WEEKEND.

ALL AVAILABLE GUIDANCE BRINGS A WEAK COLD FRONT THROUGH MOST OF THE
REGION SATURDAY NIGHT. IT WILL BE UNDERCUTTING A RATHER STRONG/WARM
RIDGE ALOFT...SO THE MODELS ARE NOT DEVELOPING MUCH IF ANY QPF. AM
ALWAYS CONCERNED WITH A BOUNDARY MOVING INTO A HOT/HUMID
AIRMASS...SO WILL KEEP A SLIGHT CHANCE IN THE NORTH...AS THE RIDGE
GETS SUPPRESSED TO THE SOUTH.

THE ECMWF AND GFS ARE NOT SURE WHAT TO DO WITH THE FRONT...BUT THEY
DO BRING THE AREA BACK INTO WEAK NORTHWEST FLOW ALOFT BY
SUNDAY...WHICH SHOULD WEAKEN THE CAP TO SOME EXTENT. TRYING TO TIME
WAVES IN THE MID/UPPER LEVEL FLOW AND SUBSEQUENT BOUNDARY MOVEMENTS
IS FOOLISH THIS FAR OUT...SO GENERALLY HAVE SLIGHT CHANCE POPS IN
THE FORECAST FOR SUNDAY THROUGH THURSDAY. GUIDANCE IS HINTING AT
SLIGHTLY BETTER POPS MONDAY AND AGAIN ON THURSDAY. TUESDAY NIGHT IS
STILL THE LONE DRY PERIOD IN THE EXTENDED.

&&

.AVIATION...
VFR CONDITIONS EXPECTED AT ALL SITES THROUGH THE TAF PERIOD WITH ONE
SMALL EXCEPTION.  WE MAY SEE BRIEF MVFR FOG BETWEEN 08Z AND
13Z...BUT CONFIDENCE IS TOO LOW TO INCLUDE IN TAFS AT THIS TIME.
LIGHT SOUTH TO SOUTHEAST WINDS TODAY WILL BECOME CALM
OVERNIGHT...THEN PICK UP FROM THE SOUTH AROUND 5 KTS AFTER 14Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC.....DRS
AVIATION...RST
Hazardous weather outlook, Jun 30, 3:10 PM EST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT THU JUN 30 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
310 PM CDT THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR
RIVER FLOOD INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST FROM SATURDAY NIGHT
THROUGH WEDNESDAY. A STRAY SEVERE STORM CANNOT BE RULED OUT...BUT
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED DURING THIS PERIOD.

AFTERNOON HEAT INDEX VALUES AROUND 100 DEGREES WILL BE POSSIBLE
SATURDAY. OTHERWISE TRIPLE DIGIT HEAT INDICES ARE NOT FORECAST
THIS WEEKEND.

REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR
RIVER FLOOD INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH SATURDAY.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Pike

When
July 1, 12:00 AM EST to 10:00 AM EST
Where
Pike County, 0.92 mi NNW of Petersburg to 2.25 mi N of Petersburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.513, -87.284

Minor flooding on the White River that began in late June ended on the first day of July. There was some inundation of fields near the river.

Flood, Gibson

When
July 1, 12:00 AM CST to 2:00 PM CST
Where
Gibson County, East Mt Carmel to 1.06 mi WSW of East Mt Carmel
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.400, -87.730

Along the Wabash River, minor flooding that began in late June ended on the first day of July. Some low-lying fields and woodlands near the river were inundated.

Flood, Posey

When
July 1, 12:00 AM CST to July 2, 9:00 AM CST
Where
Posey County, New Harmony to 0.62 mi NNE of New Harmony
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.130, -87.930

Minor flooding that began on the Wabash River in late June ended very early in July. There was some inundation of low-lying fields near the river.

Flood, Gibson

When
July 1, 12:00 AM CST to July 2, 6:00 PM CST
Where
Gibson County, 1.34 mi NNW of Hazleton to 1.13 mi NNW of Hazleton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.497, -87.541

Along the White River, minor flooding that began in late June ended very early in July. There was some inundation of low-lying fields near the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323225, 323220, 323221, 323224.